MAUDE Adverse Event Report: AIZU OLYMPUS CO., LTD. EVIS EXERA GASTROINTESTINAL VIDEOSCOPE

AIZU OLYMPUS CO., LTD. EVIS EXERA GASTROINTESTINAL VIDEOSCOPE
Model Number GIF-Q160Z
Medical Device Problem Code Microbial Contamination of Device (2303)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/30/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
E1 establishment name: (b)(6) hospital.This report is for the event 2: klebsyella oxytoca identification and is related to the following linked patient identifiers: (b)(6).The evaluation of the event is ongoing.Should additional relevant information become available, a supplemental report will be submitted.
 
Event or Problem Description
Olympus reviewed the following literature titled "the challenge of endoscope reprocessing delays." this study represents a novel approach to address delays in endoscope reprocessing, particularly in post-emergency and post-urgency cases.During a departmental meeting, we sought to identify new methods to ensure faster and more effective reprocessing in these critical scenarios.For the first time in the literature, we proposed the use of duck bags (dbs) as a potential solution to the challenges of endoscopy material reprocessing.Db is a device traditionally employed in operating rooms for maintaining a safe and sealed humid environment for contaminated surgical instruments, with properties preventing the drying of organic material on both internal and external surfaces, ensuring greater effectiveness of subsequent cleaning and disinfection processes.The aim was to evaluate the effectiveness of dbs in preserving endoscopes between precleaning and reprocessing.Special consideration was given to define optimal conservation timing, as the manufacturer does not specify a storage time limit.We hypothesized that these bags, already proven effective in maintaining instrument integrity and hygiene in operating theater environments, could provide a suitable compromise for endoscopyrelated issues.With this in mind, we initiated their use in january 2024 at the digestive endoscopy operating unit at the university hospital of pisa, focusing on cases where immediate reprocessing was not feasible, such as after emergency procedures performed outside regular hours or during periods of reduced staffing.Twenty-five instruments placed in dbs were subjected to microbiological surveillance between january and july 2024, in accordance with the protocol described by casini et al.; some of these were sampled more than once, for a total of 33 sampling episodes.One of these, there was a newly acquired instrument (olympus cfq180al-2).The same surveillance protocol was systematically applied to all instruments supplied at the endoscopic center (5 duodenoscopes, 3 echoendoscopes, 32 gastroscopes, 19 colonoscopes, 1 enteroscope).The average dwell time in the dbs was 19 ± 7.35 hours (min 7 hours ¿ max 38 hours).Twenty-two of the 25 instruments sampled after their stay in the dbs were found to be compliant with microbiological standards, and 3 were non-compliant.Among the compliant instruments, 17 had also been compliant in all previous samplings during routine microbiological surveillance.Interestingly, one instrument - previously used on a patient colonized with carbapenemase - producing klebsiella pneumoniae - showed no traces of the microorganism after being placed in the db.Five instruments that had prior non-conformities during routine surveillance were compliant after their use with the dbs.For the non-compliant cases, a colonoscope (fujifilm ec760rv/m-1) with a 24-hour dwell time in db was initially found to contain aspergillus fumigatus (1 cfu/channels); however, subsequent sampling (20-hour dwell time in db) showed compliance.Another colonoscope (olympus cfq180al-1) compliant after 17 hours in db became non-compliant after a 38-hour dwell time due to the presence of staphylococcus epidermidis (4 cfu/channels).Notably, this instrument continued to show non-compliance in subsequent routine sampling due to staphylococcus hominis (1 cfu/channels).A third colonoscope (olympus cfq180al-2, 22-hour dwell time) initially non-compliant for total microbial load >100 cfu/channel and staphylococcus capitis identification became compliant during later routine samplings.The results show that temporary storage in dbs doesn¿t influence (positively nor negatively) the microbiological standards¿ compliance (fisher test, p-value = 0.729).In fact, 30/33 of the samplings performed after dbs use were compliant.Notably, non-compliance appeared more likely when retention times exceeded 20 hours; the relationship between the dwell time in dbs and the number of colonies isolated showed a r2 of 0.0177.These are preliminary results obtained on a limited number of samples, given the pilot nature of the study; however, they demonstrate that the adoption of dbs can represent an effective solution for maintaining the hygienic requirements of medical devices in departments where immediate reprocessing is not possible.Type of adverse events: event1: staphylococcus epidermidis identification.Event2: klebsyella oxytoca identification.Event3: total microbial load >100 cfu/channel and staphylococcus capitis identification.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the approved final investigation.Updated fields: g1, h6.Based on the results of the investigation, and since the device was not returned for evaluation, the definitive root cause of the reported issue could not be determined.Olympus will continue to monitor field performance for this device.
 
Event or Problem Description
No additional information received from the customer.

Brand Name
EVIS EXERA GASTROINTESTINAL VIDEOSCOPE
Common Device Name
GASTROINTESTINAL VIDEOSCOPE
Manufacturer (Section D)
AIZU OLYMPUS CO., LTD.
3-1-1 niiderakita
aizuwakamatsu-shi, fukushima 965-8 520
JA  965-8520
Manufacturer (Section G)
AIZU OLYMPUS CO., LTD.
3-1-1 niiderakita
aizuwakamatsu-shi, fukushima 965-8 520
JA   965-8520
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key21740063
Report Number9610595-2025-05038
Device Sequence Number19839150
Product Code FDS
UDI-Device Identifier04953170066795
UDI-Public04953170066795
Combination Product (Y/N)N
Initial Reporter CountryIT
PMA/510(K) Number
K011151
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Study,Literature,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/27/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberGIF-Q160Z
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 03/03/2025
Supplement Date Received by Manufacturer02/10/2026
Initial Report FDA Received Date04/01/2025
Supplement Report FDA Received Date02/27/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown